Bupropion is an antidepressant mainly used now for nicotine suppression. It comes as an extended release preparation 150 mg in Australian and New Zealand. In overdose it can cause seizures and cardiotoxicity however, good supportive care usually prevents any adverse outcome.
Bupropion is a monocyclic antidepressant that suppresses nicotine cravings via an unknown mechanism. It increases the levels of dopamine and noradrenaline in the CNS by blocking their reuptake, also has some serotonin reuptake inhibition and moderate anticholinergic effects..
- Good oral absorption
- Peak levels at 2-3 hours
- Large Volume of distribution 19.8 – 47L/kg
- Metabolised to active metabolites which are renally excreted
- >9 grams: This requires pre-emptive intubation, if clinical signs start to manifest and the history is consistent.
- Wide-complex tachydyshythmias: Urgent serum alkalisation with sodium bicarbonate (aiming for QRS <100ms or a pH>7.45) followed by intubation and hyperventilation (aiming for a pH 7.5 – 7.55). Sodium bicarbonate 1-2 mmol/kg repeated every 1-2 minutes.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Seizures: Can occur at any dose following overdose, usually occurs between 2 – 8 hours but maybe delayed up to 24 hours. Risk of seizures also increase if there are predisposing conditions or co-ingestants that lower the seizure threshold.
- Any dose: Seizures, tachycardia, hypertension, tremors, agitation, hallucinations, GI symptoms.
- >4.5 grams: Seizure risk 50%
- >9 grams: Seizures are universal. Cardiovascular toxicity with haemodynamic instability, prolonged QRS and QT intervals and ventricular dysrhythmias. Fatal without support.
- Children: >10 mg/kg requires assessment and observation in hospital
- Agitation and tachycardia: titrated doses of benzodiazepine. Diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved and a heart rate falls towards 100 beats per minute is considered safe.
- If intubated see FASTHUGSINBED for further supportive care. Avoid fentanyl in these patients as this can exacerbate the serotonin toxicity.
- Screening: 12 lead ECG, BSL, Paracetamol level
- Specific: 12 lead ECG at presentation, 6 and 12 hours post-ingestion
- For ingestions >4.5 grams, a 12 lead ECG should be done every 2 hours or if symptoms occur
- Due to the risk of seizures, activated charcoal is generally not given.
- If >9 grams has been consumed activated charcoal can be given once the airway has been secured and a nasogastric tube is in situ.
- Not clinically useful.
- None available.
- Due to the risk of seizures, all patients need to be observed for a minimum 24 hours with an IV in place. They need to be symptom free for medical clearance. Never discharge overnight.
- Patients with cardiotoxicity or seizures are admitted to a HDU or ICU until symptoms resolve.
- Admission to ICU is required for all those who have ingested >9 grams and for patients manifesting signs of significant cardiotoxicity.
- Balit CR, Lynch CN & Isbister GK. Bupropion poisoning a case series. Medical Journal of Australia 2003; 178:61-63
- Morazin F, Lumbroso A, Harry P. Cardiogenic shock and status epilepticus after massive bupropion overdose. Clinical Toxicology 2007; 45(7):794-797.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Shepherd G, Veliz LI, Keys DC. Intentional Bupropion Overdoses. The Journal of Emergency Medicine 2004; 27(2):147-151
- Spiller HA, Bosic GM, Beuhler M et al. Unintentional ingestion of bupropion in children. Journal of Emergency Medicine 2010; 3893):332-336
- Starr P, Klein-Schwartz W, Spiller H et al. Incidence and onset of delayed seizures after overdose of extended-release bupropion. American Journal of Emergency Medicine 2009; 27:911-915
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.